You may be concerned about the safety of an antibiotic if you’ve been prescribed one while breastfeeding. Will the medication can be transmitted through breast milk? Is it safe for your baby?

Continue reading to find out the answers to your questions.

What are antibiotics?

Antibiotics are medications that aid in the treatment of bacterial infections. They do this by either killing the bacteria or preventing them from replicating or reproducing.

Because they do not kill viruses, they should be used only if you have a confirmed bacterial infection.

When you’re sick, it’s best to let your body fight the infection on its own so that your immunity can build. This, however, is not always possible. If your infection isn’t improving, talk to your doctor about antibiotics.

Is it safe for a breastfeeding mom to take antibiotics?

Antibiotics are generally safe for breastfeeding mothers and their babies.

The Academy of American Pediatrics (AAP) explains that “Antibiotics are one of the most common medications mothers are prescribed, and all pass to some degree into milk. In general, if the antibiotic would be administered directly to a premature infant or a neonate, then it is safe for the mother to take during breastfeeding.”

Also, according to Mayo Clinic, almost any drug that is present in your blood will transfer to some extent into your breast milk. Most medications work at low concentrations and ‘pose no real risk to most infants’

However, there are certain antibiotics, just a few, that can cause problems because they can be transmitted through breast milk and affect the baby’s bone growth, tooth development, and may worsen jaundice. As a result, any medication you use, including antibiotics, should be discussed with your child’s pediatrician. They can assist you in selecting an antibiotic that is safe for both you and your breastfeeding baby.

What should every breastfeeding mother be aware of when taking antibiotics?

Antibiotics work by killing bacteria in your body, both harmful bacteria and “good” bacteria that keep you healthy. As a result, antibiotics can create a number of uncomfortable situations for both of you and your babies.

Poop might change

If you have to take antibiotics while breastfeeding your baby, you may notice that he or she has runny poop. The poop’s color may also change to green. This, however, does not require treatment and resolves itself as soon as you stop taking antibiotics.

Temperament may change

When you take antibiotics while nursing, your baby may become a bit more unsettled and exhibit colic-like symptoms. You do not need to stop breastfeeding or cease the antibiotic course.

Stomach may be upset

Antibiotics may alter the density of natural bacterial flora in the small intestine, resulting in diarrhea. Keep in mind, however, that this is usually brief and non-harmful. It’s also important to remember that breastmilk can help heal your baby’s gut and re-establish a healthy balance of gut bacteria, so it’s important to keep breastfeeding.

Development of thrush is possible

Thrush can affect both you and your baby. Thrush is a fungal infection caused by the yeast Candida albicans. The treatment for this condition includes antifungal medications for both mom and baby. When taking an antibiotic, you can also take a probiotic to keep your gut bacteria happy and balanced.

How can you protect your baby from the risks of antibiotics?

Certain precautions can be taken to protect your baby from the side effects of antibiotics while nursing:

  • When possible, use antibiotic ointments and creams instead of oral medications. This will prevent the drugs from passing into the breastmilk.
  • Take antibiotics that are suitable for infants. You should talk to your doctor about it.
  • You can take the antibiotic immediately after breastfeeding to allow for a longer period of time between consumption and the next feeding session.

What you should discuss with your doctor?

When you are prescribed antibiotics by your doctor, you should discuss the following topics with him or her:

  • Inform your doctor that you are breastfeeding.
  • If you are taking any other medications, inform your doctor because when certain antibiotics are combined with other medications, they can create compounds that are harmful to the baby.
  • It is critical to tell your doctor about your baby’s health and age.
  • If there are any alternatives to antibiotics for your condition, discuss them with your doctor. Your doctor may advise you to use antibiotic ointments and creams instead of oral medication.
  • Ask your doctor about any side effects your child may experience if you take it so you can be prepared if this occurs.

What if your baby has a reaction?

When you’re taking medication, including antibiotics, keep an eye on your baby for changes in eating or sleeping habits, fussiness, or a rash. If you notice any changes, notify your doctor right away.

Never, ever self-medicate, not even for the most minor medical condition. Before taking any antibiotics while nursing, consult your doctor to ensure that the drug is safe for the baby.

Where can you find more information on medications and breastfeeding?

Another resource for you to consult is contacting a doctor online on MaNaDr app.

MaNaDr  is best known as the healthcare ecosystem, which provides:

  • A trusted healthcare platform for each patient for life; and
  • A revolutionary healthcare business platform for doctors, practice and providers, etc.

Using MaNaDr, you can also consult a doctor online or make an online appointment booking for your clinic visit if you need any help or have any concerns about antibiotics consuming

Download ManaDr for patient at:

————

Reference: Healthline, Verrywellfamily, CDC

————

Related Articles:

Food Allergy Vs Food Intolerance: Here’s What Most People Don’t Know

Fatty Liver: Symptoms, Causes, Types, Diet and Treatment

Gout: Everything You Need to Know

Insomnia: Symptoms, Causes, and Treatment